Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 341, NWS North Platte, NE

July 17, 2008Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2008, 3:21 PM CDT for Frontier County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 3:21 PM CDT (20:21 UTC)
Expired
Jul 17, 2008, 4:15 PM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Frontier County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172021
SVRLBF
NEC063-172115-
/O.NEW.KLBF.SV.W.0341.080717T2021Z-080717T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 415 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF STOCKVILLE...OR 15 MILES SOUTHEAST OF CURTIS...AND MOVING
  NORTH AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKVILLE BY 340 PM CDT...
  6 MILES EAST OF MOOREFIELD BY 415 PM CDT...

LAT...LON 4070 10050 4069 10005 4036 10020 4036 10050
TIME...MOT...LOC 2021Z 193DEG 14KT 4046 10036

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 172037
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT THU JUL 17 2008

NEC063-172115-
/O.CON.KLBF.SV.W.0341.000000T0000Z-080717T2115Z/
FRONTIER NE-
337 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL FRONTIER COUNTY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STOCKVILLE...OR 13 MILES SOUTHEAST OF CURTIS...MOVING
NORTH AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKVILLE BY 355 PM CDT...
  7 MILES WEST OF HIGHWAY 18 MILE MARKER 20 BY 405 PM CDT...
  8 MILES SOUTH OF MOOREFIELD BY 415 PM CDT...

LAT...LON 4070 10050 4069 10005 4036 10020 4036 10050
TIME...MOT...LOC 2037Z 193DEG 9KT 4048 10038

$$

MASEK
000 
WWUS53 KLBF 172114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT THU JUL 17 2008

NEC063-172123-
/O.EXP.KLBF.SV.W.0341.000000T0000Z-080717T2115Z/
FRONTIER NE-
413 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRONTIER COUNTY WILL
EXPIRE AT 415 PM CDT/315 PM MDT/...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS. 
HOWEVER...EXTREMELY HEAVY RAIN AND SMALL PEA SIZE HAIL WILL STILL BE 
POSSIBLE ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING

LAT...LON 4070 10050 4069 10005 4036 10020 4036 10050
TIME...MOT...LOC 2113Z 193DEG 9KT 4057 10035

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:09 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 17, 3:09 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT THU JUL 17 2008

.DISCUSSION...
DEEP TROPICAL MOISTURE WILL RESIDE ACROSS FCST AREA TONIGHT. THE SFC
FRONT ACROSS SRN NEB WILL ACT AS A FOCUS FOR HEAVY RAIN. ADVECTIONS
ARE WEAK...30KT AT 850 MB...SO A SUPER HEAVY FLOOD EVENT SEEMS
UNLIKELY. IT IS POSSIBLE ONE OR MORE VERY LARGE WET SLOWLY MOVING
MCSS WILL FORM ALONG THE FRONT AND MOVE EAST OVERNIGHT. HOLT AND LOUP
COUNTIES HAVE BE TRIMMED OUT OF THE WATCH AS THE FRONT HAS DROPPED
WELL SOUTH OF THOSE COUNTIES. WHEELER AND GARFIELD COUNTIES CONTINUE
IN THE WATCH AS THE RUC13 TRIES TO LIFT THE FRONT NORTH LATE TONIGHT.
THUS THE FLOOD WATCH CLOSELY RESEMBLES THE EXCESSIVE RAINFALL OUTLOOK
PRODUCED BY HPC. WINDS ALOFT ARE FAIRLY WEAK FAVORING A MULTICELL HP
ENVIRONMENT. SATELLITE SUGGESTS DRY AIR ACROSS WRN KS AND WIND
DAMAGE AND EVEN LARGE HAIL COULD FORM ACROSS SRN NEB THIS EVENING
FROM PULSE SEVERE THUNDERSTORMS.

MOISTURE AND HEAVY RAINFALL SHOULD BE LIMITED TO CNTL AND EASTERN
NEBRASKA ON FRIDAY. THE SFC FRONT WILL CIRCULATE MOISTURE ONTO THE
HIGH PLAINS IN THE LATE AFTN AND THE NAM12 IS FIRING A MCS OFF THE
BLACK HILLS. THIS FEATURE MAY DRIFT INTO THE NRN ZONES FRIDAY NIGHT.
OTHERWISE MOST OF THE FCST AREA SHOULD BE DRY. ISOLATED THUNDERSTORMS
MAY DEVELOP AREA WIDE.

FOR SATURDAY AND SUNDAY...INSTABILITY RETURNS. THE NAM12 SUGGESTS
STORM INITIATION ACROSS SOUTHWEST NEB SATURDAY AFTN. SPC AND
NEIGHBORING OFFICES SUGGEST NRN NEB. THE FCST SIDES WITH SPC AND THE
NEIGHBORS. STORMS MAY DEVELOP IN THE LATE AFTERNOON OR EVENING AS A
WARM FRONT LIFT NORTH AND A COLD FRONT DROPS INTO NRN NEB. THIS
FRONT WILL LIFT SLOWLY NORTH ON SUNDAY AND ACT AS A FOCUS FOR MORE
STORM DEVELOPMENT.

EXTENDED FORECAST...MONDAY THROUGH FRIDAY. NO REAL CHANGE IN THE
SENSIBLE WEATHER. THE WRN U.S. RIDGE IS FCST TO AMPLIFY SLIGHTLY
AND BUILD TOWARD NEB BUT THE ATMOSPHERE WILL REMAIN FAIRLY MOIST AND
WEAKLY CAPPED FOR THE MOST PART. THE UPPER LEVEL FLOW WILL BE W-NW
AND A SERIES OF WEAK DISTURBANCES COULD LIKELY BE STEERED INTO NEB.
THE 06Z GFS WAS GENERALLY DRY AS WAS THE 00Z ECMWF. THE 12Z RUNS OF
BOTH MODELS WERE SIMILAR. TEMPS ARE LOWER TO MID 90S AND POPS ARE
ISOLATED. THE TEMPS ARE HPC BUT THE HPC POPS HAVE BEEN LOWERED TO
ISOLD AS NONE OF THE NEIGHBORING OFFICES FELT CHANCE POPS WERE
WARRANTED AS SHOWN BY THE GFS AND ECMWF.

&&

.AVIATION...

COLD FRONT CONTINUES TO PUSH ACROSS THE REGION THIS
AFTERNOON...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. WHILE HAIL AND GUSTY WINDS WILL BE POSSIBLE...THE
PRIMARY THREAT WILL BE HEAVY RAINFALL...REDUCING VISIBILITY TO IFR
CONDITIONS AT TIMES. POST FRONTAL ATMOSPHERE...OVERNIGHT...WILL
CONTAIN AMPLE LOW LEVEL MOISTURE WITH IFR CIGS AND/OR FOG DEVELOPING
FOR BOTH KVTN AND KLBF. CONDITIONS IMPROVE TO VFR DURING THE MORNING
HOURS...HOWEVER THERE IS UNCERTAINTY ABOUT HOW FAST THIS WILL
OCCUR...ESPECIALLY IN THE RIVER VALLEY AT KLBF.

...HWO...
TONIGHT..
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING AS A
STRONG FRONTAL BOUNDARY SLIDES SOUTHEAST ACROSS THE REGION. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE
FROM OSHKOSH TO ONEILL. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA...WHERE
RECENT RAINS HAVE SATURATED THE GROUND. CAUTION IS ADVISED FOR
TRAVELS IN LOW LYING AREAS...ALONG STREAMS OR CREEKS...AND OTHER
FLASH FLOOD PRONE LOCATIONS.

LONG...
ON FRIDAY EASTERLY FLOW INTO THE HIGH PLAINS BEHIND THE FRONT WILL
PUSH MOISTURE INTO THE FRONT RANGE AND PANHANDLE OF NEBRASKA.
THUNDERSTORM DEVELOPMENT SHOULD INITIATE OVER THE HIGHER TERRAIN TO
THE WEST AND FLOW ALOFT WILL MOVE THESE INTO WESTERN NEBRASKA
THROUGH FRIDAY EVENING. A FEW OF THESE STORM MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS BUT THE SEVERE WEATHER
SHOULD NOT BE WIDESPREAD. AN ACTIVE PATTERN CONTINUES INTO NEXT WEEK
WITH AT LEAST ISOLATED THUNDERSTORMS POSSIBLE NEARLY EVERYDAY.

...FWF...
SHOWERS AND THUNDERSTORMS CONTINUE THIS EVENING AS SURFACE FRONT
SLIDES SOUTHEAST. THEN AS RAIN ENDS OVERNIGHT...CLOUDS LINGER INTO
THE MORNING HOURS. CONTINUED ACTIVE PATTERN THROUGH THE WEEKEND WITH
A CHANCE FOR ADDITIONAL STORMS NEARLY EVERYDAY. ALTHOUGH RETURNING
TO AROUND 90 DEGREES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
THROUGH FRIDAY MORNING ZONES 028-029-038-059-070-071.

&&

CDC/MJM
Hazardous weather outlook, Jul 17, 2:23 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT THU JUL 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-181930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
223 PM CDT THU JUL 17 2008 /123 PM MDT THU JUL 17 2008/

...VERY HEAVY RAINFALL POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTHWEST
AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING AS A
STRONG FRONTAL BOUNDARY SLIDES SOUTHEAST ACROSS THE REGION. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE
FROM OSHKOSH TO ONEILL. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA...WHERE
RECENT RAINS HAVE SATURATED THE GROUND. CAUTION IS ADVISED FOR
TRAVELS IN LOW LYING AREAS...ALONG STREAMS OR CREEKS...AND OTHER
FLASH FLOOD PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY EASTERLY FLOW INTO THE HIGH PLAINS BEHIND THE FRONT
WILL PUSH MOISTURE INTO THE FRONT RANGE AND PANHANDLE OF NEBRASKA.
THUNDERSTORM DEVELOPMENT SHOULD INITIATE OVER THE HIGHER TERRAIN
TO THE WEST AND FLOW ALOFT WILL MOVE THESE INTO WESTERN NEBRASKA
THROUGH FRIDAY EVENING. A FEW OF THESE STORM MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS BUT THE SEVERE
WEATHER SHOULD NOT BE WIDESPREAD. AN ACTIVE PATTERN CONTINUES INTO
NEXT WEEK WITH AT LEAST ISOLATED THUNDERSTORMS POSSIBLE NEARLY
EVERYDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND SPOTTERS ARE
REQUESTED TO REPORT HEAVY RAINFALL AND ANY FLOODING TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 17, 10:27 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             7 S SENECA              41.94N 100.83W
07/17/2008  E0.88 INCH       THOMAS             NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:24 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Jul 16, 7:47 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Jul 16, 7:54 PM CDTFlash Flood WarningLBFCherry, Grant, Hooker3 hr
Jul 16, 9:40 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan65 min
Jul 17, 1:32 AM CDTSevere Thunderstorm WarningLBFDeuel58 min
Jul 17, 2:29 AM CDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 17, 3:30 AM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Jul 17, 3:49 AM CDTFlash Flood WatchLBFCuster, Frontier, Garfield, Hayes, Holt, Lincoln and 2 more24 hr
Jul 17, 1:16 PM CDTFlash Flood WarningLBFCuster3 hr
Jul 17, 2:53 PM CDTFlash Flood WarningLBFGarden105 min
Jul 17, 3:03 PM CDTSevere Thunderstorm WarningLBFHayes57 min
Jul 17, 3:46 PM CDTFlash Flood WarningLBFHayes3 hr
Jul 17, 4:04 PM CDTFlash Flood WarningLBFFrontier3 hr
Jul 17, 4:12 PM CDTFlash Flood WarningLBFCuster4 hr
Jul 17, 4:49 PM CDTFlash Flood WarningLBFLincoln3 hr
Jul 17, 4:51 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 17, 5:25 PM CDTFlash Flood WarningLBFLincoln115 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.